This blog is dedicated to all the Porphyria patients worldwide.
The American Porphyria Foundation will provide updates and information here, as well as on the main site - http://porphyriafoundation.org
Q & A WITH PORPHYRIA EXPERT, DR. BRUCE
WANG, UCSF The APF asked our Facebook friends for their top questions they
would ask a porphyria expert.
The following questions were submitted
to Dr. Wang for his responses ...
Q. Does EPP give us bad teeth? Also, do people with EPP
get stomach pains or is that with the other porphyias?
A. The porphyrin that accumulates in EPP patients is protoporphyrin
IX, which does not cause discoloration to teeth or abdominal pain.
The type of porphyria that leads to discolored teeth is Congenital
Erythropoietic Protoporphyria. The porphyrias that lead to episodic
abdominal pain attacks are the acute hepatic porphyrias.
Q. I have EPP and I have a severe reaction on my hands
and lips. Do I seek urgent care? Also, what can you even do
when you burn your lips?
A. The acute reactions to sunlight in EPP can be very severe and,
unfortunately, there are not many effective options to treat the
symptoms. Nonsteroidal anti-inflammatory drugs (NSAIDS such as